Kansas, 2021

Damaging Winds in Kansas, June 11, 2021

June 11, 2021 · NWS SGF · 11 events in 3 counties and zones

Strong to severe storms developed during the afternoon and evening ahead of a cold front approaching from the northwest. Numerous reports of wind gusts over 60 mph and damage to trees and powerlines occurred across extreme southeastern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong to severe storms developed during the afternoon and evening ahead of a cold front approaching from the northwest. Numerous reports of wind gusts over 60 mph and damage to trees and powerlines occurred across extreme southeastern Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 11, 1:42 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 11, 1:42 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
242 PM CDT Fri Jun 11 2021

.SHORT TERM...(This evening through Saturday)
Issued at 146 PM CDT Fri Jun 11 2021

As of 2 PM, a line of strong to severe thunderstorms was located
across northwestern Missouri and northeastern Kansas. This line of
storms is beginning to make the turn to more of a south-southeast
direction.

Over the next few hours, we are confident that this line of storms
will begin to accelerate in more of southerly direction as cold
pools continue to strengthen and conglomerate. There are
indications that this is already taking place with multiple mid-
altitude radial convergence (MARC) signatures showing up on the
KOAX and KEAX radars. This supports descending rear inflow jet
structures which will accelerate and enhance the cold pools.

Additionally, the atmosphere ahead of the line remains very
unstable with MLCAPE values of 3000 to 4500 J/kg. These high
amounts of instability are due to a very warm and rich low-level
airmass beneath steep mid-level (500-700 mb) lapse rates. Very
high 0-3 km theta-e differentials are in place (35 to 40 Kelvin)
which will also support strong cold pools.

With this being said, confidence is high that this line of storms
will accelerate south with a threat for 70+ mph winds across
southeastern Kansas and western Missouri late this afternoon and
early this evening. The eastern extent of the line still remains
somewhat in question as a capping inversion is likely in place.
However, favorable orientations of 0-3 km bulk shear vectors will
aid parcels in overcoming the level of free convection, even in
areas that are somewhat capped. We have released a 19Z RAOB and
will get a better feel for that capping shortly.

In addition to the wind threat, some large hail will be possible
with stronger cells contained in the main line. Torrential
rainfall rates are also expected given very high moisture content
in the atmosphere. The good news is that this line should be very
progressive, thus residence time of the highest rain rates should
be relatively short.

By later tonight, most of the storms should have exited the
region. We may still see some isolated activity around depending
on how outflow lays out. Lows overnight should drop into the upper
60s to lower 70s with the thunderstorm outflow knocking down
temperatures quicker than a typical summer evening.

A weak front will then drop southeast through the area on
Saturday. This front may trigger a few non-severe thunderstorms
across primarily south-central Missouri. Saturday still looks
relatively warm and muggy with most areas warming into middle 80s
to near 90 degrees.

.LONG TERM...(Saturday Night through Friday)
Issued at 146 PM CDT Fri Jun 11 2021

Relatively benign weather is expected for much of next week as an
upper level high strengthens over the western U.S. Global models
and ensembles show good consensus that the center of this high
will set up over the Four Corners region. This will put the
Missouri Ozarks in a north-northwest flow aloft.

The early week period looks dry with weak synoptic scale
subsidence in place in addition to a drier low-level air mass.
There is then a weak signal for some MCS potential next Wednesday
or Thursday. Slightly better chances for thunderstorms may arrive
late in the week as a cluster of ensemble members bring a cold
front into the region.

Temperatures next week will generally be near or slightly above
normal values for the middle of June with highs in the middle 80s
to lower 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1128 AM CDT Fri Jun 11 2021

A line of strong to severe thunderstorms will push south across
southern Missouri late this afternoon and early this evening.
Confidence is increasing that this line of storms will bring wind
gusts that exceed 40 knots. Some large hail will also be possible.
Local IFR conditions are also expected due to torrential
rainfall.

Once the line of storms exits later this evening, mainly VFR
conditions are expected overnight and early Saturday morning.
Some light fog will be possible if clouds can manage to clear, but
confidence is low at this point.

MVFR ceilings may then develop by mid-morning on Saturday as
cumulus clouds rapidly develop.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
Hazardous weather outlook, Jun 11, 2:24 PM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
324 PM CDT Fri Jun 11 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-122030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
324 PM CDT Fri Jun 11 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.
  Limited excessive heat risk.

DISCUSSION...

  Afternoon heat index values will range from 100 to 105 degrees
  across most of the area.

  A line of strong to severe thunderstorms will rapidly move
  south across western Missouri and southeast Kansas from late
  this afternoon into this evening. Damaging wind gusts in
  excess of 70 mph, frequent lightning, and brief torrential
  rainfall will be the primary potential hazards with these
  storms. Hail to the size of half dollars will also be
  possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Isolated to scattered thunderstorms will remain possible on
  Saturday, mainly across south-central Missouri. Cloud to
  ground lightning will be the main potential hazard.

  Afternoon heat index values will range from 100 to 105 degrees
  across south central Missouri Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will likely be needed late this afternoon
  and this evening across western Missouri and extreme
  southeastern Kansas.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Local storm report, Jun 11, 4:34 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
534 PM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND GST     3 WNW COLE CAMP         38.48N 93.25W
06/11/2021  M64 MPH          BENTON             MO   MESONET

            MESONET STATION FW3737 COLE CAMP.

&&

TEO
Local storm report, Jun 11, 4:46 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
546 PM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND GST     3 WNW COLE CAMP         38.48N 93.25W
06/11/2021  M64 MPH          BENTON             MO   MESONET

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 3
            WNW COLE CAMP. MESONET STATION FW3737 COLE
            CAMP. WIND IS FROM 332 DEGREES.

&&

TEO
Local storm report, Jun 11, 4:53 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
553 PM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND GST     3 SSW LINCOLN           38.35N 93.35W
06/11/2021  M59 MPH          BENTON             MO   AWOS

            WIND GUST OF 59 MPH. WIND IS FROM 360
            DEGREES. WARSAW MUNICIPAL AIRPORT.

&&

TEO

The radar

The Pleasant Hill radar (KEAX), 123 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bourbon

When
June 11, 5:03 PM CST
Where
Bourbon County, Bronson to 3.12 mi ESE of Bronson
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
37.900, -95.070

Several Highway signs were blown over.

Thunderstorm Wind, Bourbon

When
June 11, 5:30 PM CST
Where
Bourbon County, 0.88 mi SW of Uniontown
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
37.840, -94.990

A KSU Mesonet site reported a 63 Knot wind gust.

Thunderstorm Wind, Crawford

When
June 11, 5:54 PM CST
Where
Crawford County, 0.55 mi E of Brazilton to 2.88 mi NNE of Girard
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.570, -94.960

A large tree was reported down blocking both lanes of traffic at 660 Road and Highway 3.

Thunderstorm Wind, Crawford

When
June 11, 6:05 PM CST
Where
Crawford County, 0.88 mi NE of Girard to 1.32 mi ENE of Girard
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
37.510, -94.840

Several power lines were reported down in town.

Thunderstorm Wind, Crawford

When
June 11, 6:05 PM CST
Where
Crawford County, 2.59 mi WSW of Farlington
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
37.600, -94.870

Power lines were reported down that caused a fire at 680th Road and 130th Road.

Thunderstorm Wind, Crawford

When
June 11, 6:25 PM CST
Where
Crawford County, 0.69 mi S of Pittsburg to 1.3 mi ESE of Pittsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.410, -94.700

A large tree was reported down.

Thunderstorm Wind, Crawford

When
June 11, 6:26 PM CST
Where
Crawford County, 0.55 mi W of Kirkwood
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
37.370, -94.740

A large tree was reported down on power lines at the intersection of 520th and 200th Roads.

Thunderstorm Wind, Crawford

When
June 11, 6:38 PM CST
Where
Crawford County, 0.55 mi E of Chicopee
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.380, -94.740

Numerous limbs up to 4 inches in diameter were reported down.

Thunderstorm Wind, Crawford

When
June 11, 6:38 PM CST
Where
Crawford County, 1.49 mi SSW of Lone Oak
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.410, -94.740

A large 3 foot diameter silver maple was reported uprooted and blocking Highway 126.

Thunderstorm Wind, Cherokee

When
June 11, 6:47 PM CST
Where
Cherokee County, 3.45 mi N of Crestline
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.220, -94.700

Winds estimated at 75 mph downed power lines and multiple large limbs.

Thunderstorm Wind, Cherokee

When
June 11, 7:30 PM CST
Where
Cherokee County, 0.55 mi W of Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.170, -94.840

Several large trees were downed by high winds across the city. Some minor roof and structural damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966196, 966871, 966216, 966219, 966223, 966225, 966226, 966228, 966231, 966872, 966247.